Friday, August 08, 2008

My Leper Boy

Saturday afternoon Mark started getting a rash while we were at camp. We thought he might have gotten stung when he swatted at a bee on his arm, although all we saw was a scratch from his fingernail. We gave him some Benedryl, he felt better, end of story, right?

Oh, so wrong.

Sunday morning I went to go wake him up and he was absolutely COVERED. Face, neck, arms, legs, back, chest, buttocks. It went up into his scalp. His lips were swollen. So were his hands. So were his *ears.* What didn't have angry red bumps had just plain ol' angry red. It freaked me all out. I got the Benedryl in him as fast as I could. He fell asleep on the couch.

Dad came up and got Kira, dropped off a couple of Zyrtec that our friend Kenneth had with him. When Mark finally woke up, looking quite a bit better, I told him to go take one. He took them both. Dosage is one every 24 hours. I told him to take a cool shower. He took a hot one. The hives (for that is what it was, as confirmed by crazed Googling by spazzed-out mom) got worse. I gave him some more Benedryl. The hives went crazy. By the time he went to bed (on the floor in my room, where I could keep an eye on him and where there was air-conditioning), he looked like he had been dipped a vat of them.

The scariest part about it was that it kept changing. Every time I looked at him the hives were in a different pattern, on different parts. The swelling on his lips and face came and went. Sometimes it looked like they were going away. Then they would come back even worse. He would look near normal, then he looked like a leper. He never had any problem with his breathing, so I didn't take him to the emergency room (although I was driving him crazy with the repeated asking: "How's your breathing?").

Monday morning I called the doctor first thing and brought Mark in. I didn't give him any Benedryl that morning, because I wasn't sure what they'd do at the doctor's and I didn't want him to be overdosed with anything.

Doctor confirmed that he had "acute urticaria (hives) of unknown origin" and put him on a five-day course of Prednisone. He told me that the oral steroid would make Mark extremely hungry, very emotional after about three days, and that he wouldn't sleep well.

So, basically he was saying I would have a ravenous, hyper, cranky teenager. Great.

On the extremely positive side, the hives are now completely gone. We have decided not to give Mark Benedryl anymore, because it does seem that every time we have done so, the hives have just gotten worse, so it is very possible that he's allergic or something. Wonderful.

BUT.

No more leper boy. This is a good thing. mk

3 comments:

Ro said...

Glad he didn't lose any limbs.

markira said...

me too. And I imagine he's pretty happy with that, as well.

Zyrtec Prescription Information said...
This comment has been removed by a blog administrator.